Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2016, 10:24 PM CDT for Cherokee County, Kansas; Jasper County, Newton County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2016, 10:24 PM CDT (03:24 UTC)
- Expired
- Mar 30, 2016, 11:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 10:39 PM CDT | HAIL 0.75 | Joplin, MO | REPORTED AT MERCY HOSPITAL. |
| Mar 30, 10:55 PM CDT | HAIL 1.25 | Diamond, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 7:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS53 KSGF 310324
SVRSGF
KSC021-MOC097-145-310430-
/O.NEW.KSGF.SV.W.0015.160331T0324Z-160331T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
NORTHERN NEWTON COUNTY IN SOUTHWESTERN MISSOURI...
JASPER COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 1130 PM CDT
* AT 1024 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GALENA TO NEAR BAXTER SPRINGS TO NEAR QUAPAW...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOPLIN... CARTHAGE...
WEBB CITY... CARL JUNCTION...
BAXTER SPRINGS... GALENA...
ORONOGO... CARTERVILLE...
DUQUESNE... SARCOXIE...
DUENWEG... DIAMOND...
LOMA LINDA... AIRPORT DRIVE...
LEAWOOD... LOWELL...
SILVER CREEK... ALBA...
PURCELL... SHOAL CREEK DRIVE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3724 9448 3735 9423 3734 9409 3730 9408
3729 9405 3709 9405 3702 9407 3689 9462
3700 9462 3700 9473 3701 9474 3708 9475
TIME...MOT...LOC 0324Z 244DEG 37KT 3707 9467 3700 9466 3694 9471
HAIL...1.00IN
WIND...60MPH
$$
SCHAUMANN4 follow-up statements
377
WWUS53 KSGF 310341
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CDT WED MAR 30 2016
KSC021-310350-
/O.CAN.KSGF.SV.W.0015.000000T0000Z-160331T0430Z/
CHEROKEE KS-
1041 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.
LAT...LON 3719 9445 3734 9409 3730 9408 3729 9405
3709 9405 3702 9407 3691 9455 3699 9455
3712 9460
TIME...MOT...LOC 0340Z 254DEG 39KT 3710 9443 3694 9448
$$
MOC097-145-310430-
/O.CON.KSGF.SV.W.0015.000000T0000Z-160331T0430Z/
NEWTON MO-JASPER MO-
1041 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN NEWTON AND SOUTHEASTERN JASPER COUNTIES...
AT 1040 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUENWEG TO NEAR SAGINAW...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOPLIN... CARTHAGE...
WEBB CITY... CARL JUNCTION...
ORONOGO... CARTERVILLE...
DUQUESNE... SARCOXIE...
DUENWEG... DIAMOND...
AIRPORT DRIVE... LEAWOOD...
SILVER CREEK... SHOAL CREEK DRIVE...
SAGINAW... CARYTOWN...
FIDELITY... REDINGS MILL...
AVILLA... LA RUSSELL...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 5 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3719 9445 3734 9409 3730 9408 3729 9405
3709 9405 3702 9407 3691 9455 3699 9455
3712 9460
TIME...MOT...LOC 0340Z 254DEG 39KT 3710 9443 3694 9448
HAIL...1.00IN
WIND...60MPH
$$
SCHAUMANN198
WWUS53 KSGF 310352
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT WED MAR 30 2016
MOC097-145-310430-
/O.CON.KSGF.SV.W.0015.000000T0000Z-160331T0430Z/
NEWTON MO-JASPER MO-
1052 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN NEWTON AND SOUTHEASTERN JASPER COUNTIES...
AT 1051 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARTHAGE TO NEAR DIAMOND...MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARTHAGE... CARTERVILLE...
SARCOXIE... DUENWEG...
DIAMOND... FIDELITY...
AVILLA... LA RUSSELL...
BROOKLYN HEIGHTS... REEDS...
ATLAS... MAPLE GROVE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 12 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9405 3709 9405 3702 9407 3695 9439
3715 9443
TIME...MOT...LOC 0351Z 247DEG 52KT 3717 9429 3698 9428
HAIL...1.25IN
WIND...60MPH
$$
SCHAUMANN108
WWUS53 KSGF 310401
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT WED MAR 30 2016
MOC097-145-310430-
/O.CON.KSGF.SV.W.0015.000000T0000Z-160331T0430Z/
NEWTON MO-JASPER MO-
1101 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN NEWTON AND SOUTHEASTERN JASPER COUNTIES...
AT 1100 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF CARTHAGE TO NEAR SARCOXIE...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. HALF DOLLAR SIZE HAIL WAS
REPORTED IN THE CITY OF DIAMOND.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SARCOXIE... AVILLA...
LA RUSSELL... REEDS...
MAPLE GROVE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 21 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9405 3709 9405 3702 9407 3698 9426
3718 9429
TIME...MOT...LOC 0400Z 244DEG 37KT 3721 9419 3702 9418
HAIL...1.25IN
WIND...60MPH
$$
WISE806
WWUS53 KSGF 310410
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT WED MAR 30 2016
MOC097-145-310420-
/O.CAN.KSGF.SV.W.0015.000000T0000Z-160331T0430Z/
NEWTON MO-JASPER MO-
1110 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.
LAT...LON 3729 9405 3709 9405 3702 9407 3698 9426
3718 9429
TIME...MOT...LOC 0409Z 244DEG 37KT 3725 9408 3706 9407
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:34 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 30, 6:34 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Springfield MO 634 PM CDT WED MAR 30 2016 .MESOSCALE DISCUSSION... Organized thunderstorms are still expected over extreme southeast Kansas and western Missouri mid to late evening. Deep convection has evolved over northeast Oklahoma and the southern Kansas Flint Hills. These storms will need to be monitored closely as they progress eastward. Short term hi resolution models continue to indicate a sufficient cape - shear combination for severe weather this evening. The latest HRRR guidance also favors this forecast. && .SHORT TERM...(This evening through Thursday) Issued at 305 PM CDT Wed Mar 30 2016 Expect the next round of convection to spread east from eastern Kansas into southwestern Missouri into the evening as an upper level trough transitions into the Plains. A dry line across central Kansas is not progged to be as progressive and move more slowly eastward. Storms that have formed along the dry this afternoon will shift east off of the dry line into southeastern Kansas and far southwestern Missouri early this evening. The potential exist for severe storms but the window geographically and temporarily is somewhat limited due to a relatively narrow axis of instability. The storms will encounter a more stable environment farther east into the Missouri Ozarks. Therefore expect the greatest risk for severe weather generally along and west of I-49 late this afternoon and evening with lessening risk for severe storms farther east into the Missouri Ozarks. However still expect a good coverage of showers and storms with the potential for locally heavy rainfall amounts. Localized flooding issues may materialize where storms train over the same locations. Convection could linger into Thursday morning mainly across the eastern Ozarks as the passage of the front and dry line will be somewhat delayed. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT Wed Mar 30 2016 More tranquil weather will return for the remainder of the week into the weekend as the region comes under influence of a more northwesterly upper level flow. A cool airmass will settle into the region late in the week bringing the potential for frost or freezing temperatures Friday night. The next front with a chance of rainfall will arrive the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Pilots flying in and out of the southwest Missouri airports will need to monitor convection that will approach the region this evening and potentially overnight. Any one of these storms that directly impacts an airfield will bring flight conditions down considerably. Otherwise look for MVFR ceilings from time to time this evening, eventually becoming VFR early Thursday morning. A front will shift across the area, bringing west northwest winds to the airfields throughout the day on Thursday. Safe Travels. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Cramer SHORT TERM...Foster LONG TERM...Foster AVIATION...Cramer
Hazardous weather outlook, Mar 30, 8:27 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 827 PM CDT WED MAR 30 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 827 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI. LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE. THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR FREQUENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO THURSDAY MORNING. A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY NIGHT AND EARLY SATURDAY MORNING. AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Mar 30, 9:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL 4 N RIVERTON 37.13N 94.70W
03/30/2016 E1.00 INCH CHEROKEE KS PUBLIC
&&
HATCHLocal storm report, Mar 30, 9:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG 4 E CARL JUNCTION 37.18N 94.49W
03/30/2016 JASPER MO LAW ENFORCEMENT
SEVERE THUNDERSTORM WIND GUSTS DOWNED POWER LINES ALONG
HIGHWAY 43 EAST OF CARL JUNCTION. HAIL WAS ALSO REPORTED
IN CARL...HOWEVER...THEY WERE NOT ABLE TO PROVIDE A SIZE.
&&
DCRAMERLocal storm report, Mar 30, 10:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 1 E ALBA 37.24N 94.40W
03/30/2016 E1.00 INCH JASPER MO PUBLIC
&&
HATCHLocal storm report, Mar 30, 10:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 5 WNW CARTHAGE 37.20N 94.40W
03/30/2016 JASPER MO LAW ENFORCEMENT
PART OF A SILO WAS BLOWN OFF AND PARTIALLY BLOCKING THE
INTERSECTION OF HIGHWAY 96 AND CR188.
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:44 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 46 min |
| Mar 30, 9:04 PM CDT | Tornado Warning | SGF | Cherokee | 26 min |
| Mar 30, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 39 min |
| Mar 30, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 53 min |
| Mar 30, 10:40 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 22 min |
| Mar 30, 11:06 PM CDT | Special Weather Statement | SGF | Lawrence | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.